Ohio, 2011

Flash Flooding and Hail in Ohio, April 22 to 23, 2011

April 22 to 23, 2011 · NWS ILN · 10 events in 6 counties and zones

A complex of showers and thunderstorms moved through the area during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A complex of showers and thunderstorms moved through the area during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 22, 7:02 PM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 22, 7:02 PM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
802 PM EDT FRI APR 22 2011

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS THE REGION THROUGH EARLY
SATURDAY MORNING. A COLD FRONT WILL THEN PUSH DOWN FROM THE
NORTHWEST LATE TONIGHT INTO SATURDAY BEFORE STALLING OUT ACROSS
THE REGION THROUGH THE WEEKEND. THIS WILL LEAD TO AN EXTENDED
THREAT FOR SHOWERS AND THUNDERSTORMS FOR THE NEXT COUPLE OF DAYS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HAVE USED A BLEND OF THE NAM-WRF...GFS AND HRRR MODELS FOR THE
NEAR TERM FORECAST. A WARM FRONT WAS LOCATED FROM CNTRL
MISSOURI...TO SRN ILLINOIS...SRN INDIANA...THEN INTO NRN
KENTUCKY THIS AFTN. AS A MID LVL TROF PIVOTS FROM THE NRN PLAINS
TO THE GREAT LAKES OVERNIGHT...IT WILL PERTURB SFC LOW PRESSURE TO
OUR WEST. THIS DEEPENING LOW WILL ALLOW THE WARM FRONT TO PUSH
NORTH OF THE REGION BY EARLY SATURDAY MORNING. THEREAFTER...
AFOREMENTIONED SFC LOW WILL CONTINUE NE...BEING LOCATED NEAR SRN
ONTARIO BY SATURDAY MORNING. A TRAILING COLD FRONT FROM THIS LOW
WILL PUSH SOUTHEAST INTO THE REGION.

CWFA  HAS ESCAPED HEAVY RAIN THUS FAR TODAY. THAT SHOULD CHANGE
TONIGHT AS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE
WARM FRONT AND ALONG AND IN FRONT OF THE COLD FRONT. WILL CONTINUE
WITH CATEGORICAL POPS...KNOWING THERE COULD BE A RELATIVE LULL IN
ACTIVITY LATE THIS EVENING INTO EARLY MORNING BETWEEN MOVING
FRONTAL BOUNDARIES. AGAIN...HEAVY RAIN IS LIKELY GIVEN MOIST
AIRMASS INTERACTING WITH FRONTAL BOUNDARIES...SO THE FLASH FLOOD
WATCH WILL CONTINUE.

AS FOR SEVERE WX POTENTIAL...SVR THUNDERSTORMS WATCH NUMBER 178 IS
IN EFFECT FOR THE FAR SWRN PART OF OUR CWFA UNTIL 7 PM EDT. SVR
POTENTIAL WILL DEPEND ON HOW MUCH INSTABILITY CAN ADVECT NE INTO
THE REGION. FOR THE OVERNIGHT HOURS...CAN NOT RULE OUT A SEVERE
THUNDERSTORMS AS MODELS INDICATE AROUND 1000 J/KG MUCAPE. THIS
INSTABILITY COMBINED WITH AMPLE SHEAR WILL KEEP THAT THREAT
INTACT.

TEMPERATURES WILL RISE IN SOME LOCATIONS OVERNIGHT AS THE WARM
FRONT ADVANCES...SO SOME LOCATIONS WILL HAVE EARLY EVENING LOWS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AFOREMENTIONED COLD FRONT WILL STALL OUT ACRS THE REGION SATURDAY
THROUGH SUNDAY AS IT BECOMES PARALLEL TO THE MID LEVEL FLOW.
EMBEDDED WEAK WX DISTURBANCES RIPPLING WITHIN THIS
FLOW...COMBINED WITH ENHANCED LLJ ACTIVITY FROM TIME TO
TIME...WILL KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS GOING.
AIRMASS WILL REMAIN MOIST...AND THE POTENTIAL FOR HEAVY RAIN WILL
CONTINUE ON SATURDAY. EVEN THOUGH MORE SHOWERS AND THUNDERSTORMS
ARE EXPECTED SATURDAY NIGHT INTO SUNDAY...WILL HOLD OFF EXTENDING
THE FLASH FLOOD WATCH AS WE NEED TO SEE WHERE SHORT TERM HEAVY
RAIN WILL FALL...AND WILL ALSO HOPE THAT MODELS COME INTO BETTER
AGREEMENT AS TO WHERE THE BOUNDARY WILL SET UP. THE BEST CHANCE OF
SHOWERS AND STORMS WILL OCCUR ALONG AND JUST ON THE COOL SIDE OF
THE BOUNDARY.

FOR SUNDAY NIGHT...THERE IS SOME INDICATION NOW FROM THE MODELS
THAT AFOREMENTIONED BOUNDARY MAY START TO MOVE NORTH/NORTHWEST AS
A DIGGING TROF MOVES INTO THE PLAINS...ALLOWING MID LVL FLOW TO
BACK WITH TIME.

TEMPERATURES WILL BE CLOUD AND RAIN DEPENDENT. HAVE USED MAINLY A
BLEND OF THE RAW 2 M GFS AND ECMWF.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A WARM FRONT WILL BE LIFTING NORTH AT THE BEGINNING OF THE LONG TERM
AND THEREFORE GREATEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY
WILL BE ACROSS THE NORTH ON MONDAY.  A SERIES OF WAVES WILL MOVE
THROUGH THE REGION FOR THE LONG TERM.  THE FIRST ONE WILL MOVE
THROUGH MONDAY NIGHT INTO TUESDAY.  THERE ARE SOME TIMING
DISCREPANCIES WITH THIS SYSTEM HOWEVER THE LATEST ECMWF SOLUTION HAS
COME MORE IN LINE WITH THE GFS.  ANOTHER LOW WILL MOVE UP FROM THE
SW TUESDAY NIGHT INTO WEDNESDAY.  A LOT OF MOISTURE WILL BE BROUGHT
UP INTO THE AREA WITH THIS SYSTEM AND THEREFORE HEAVY RAIN WILL BE
POSSIBLE.  HEAVY RAIN ON TOP OF ALREADY SATURATED GROUND WILL ADD TO
FLOODING ISSUES AROUND THE AREA.  THE LOW WILL BEGIN TO MOVE NE OF
THE FA BY THURSDAY AND THEREFORE PRECIP WILL BEGIN TO TAPER OFF
ACROSS THE AREA.  COOLER TEMPERATURES WILL FILTER INTO THE AREA ON
THURSDAY.  HIGH PRESSURE WILL THEN MOVE INTO THE AREA FOR FRIDAY.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
STRONG MIXING IS OCCURRING WITH SURFACE WINDS GUSTING TO 30-40KT
AT TAF ISSUANCE TIME. CB MAMA NOTED AT KILN ALTHOUGH THE ONGOING
STORMS ARE EXPECTED TO SKIRT ALL BUT KILN TAF SITES IN THE NEXT
FEW HOURS. LOW STRATUS OVER INDIANA WILL SPREAD INTO OHIO IN THE
WAKE OF THE STORMS THIS EVENING...MIXING OUT AFTER LASTING ONLY A
FEW HOURS.

WARM FRONT IS PROGGED TO QUICKLY PEEL NORTH THIS EVENING WITH A
STRONG SOUTHERLY WIND TURNING SSW. SCATTERED DOWNSTREAM CONVECTION
MAY BECOME MORE ORGANIZED LATER THIS EVENING BUT ATTM IT IS
REMAINING SCATTERED IN NATURE WHICH WILL LIKELY CHANGE OVERNIGHT.

BOUNDARY LAYS OUT OVER THE OHIO RIVER VALLEY AND REMAINS A FOCUS
FOR SHOWERS AND THUNDERSTORMS FOR THE NEXT SEVERAL DAYS. CIGS
VSBYS AND WINDS WILL BE HARD PRESSED TO SEE ANY ORGANIZATION IN
CLOSE PROXIMITY TO CONVECTION TONIGHT AND TOMORROW. IF STORMS
LIFT NORTHWARD TONIGHT OR PUSH EASTWARD SATURDAY A MORE DEFINITIVE
FORECAST CAN BE MADE. ATTM...THIS IS NOT THE CASE AND CONFIDENCE
IN THE FORECAST IS LOW.

OUTLOOK...HIGH LIKELIHOOD OF SHOWERS AND THUNDERSTORMS EXPECTED
TO CONTINUE SATURDAY EVENING THROUGH WEDNESDAY WITH MVFR/IFR
CIGS/VSBYS POSSIBLE.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...NOVAK
AVIATION...FRANKS
Hazardous weather outlook, Apr 22, 5:12 PM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
612 PM EDT FRI APR 22 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-232215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
612 PM EDT FRI APR 22 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

RIVERS THROUGHOUT THE AREA ARE RUNNING HIGH...WITH SEVERAL POINTS
IN FLOOD. PLEASE CHECK THE RIVER FLOOD PRODUCTS FOR DETAILS AND
THE LATEST FORECASTS.

A WARM FRONT WILL MOVE FROM THE OHIO RIVER VALLEY TO THE SOUTHERN
GREAT LAKES THROUGH TONIGHT. A COLD FRONT WILL DROP INTO THE REGION
ON SATURDAY WHERE IT IS EXPECTED TO STALL BY SATURDAY NIGHT. VERY
MOIST AIR WILL INTERACT WITH THESE FRONTS...RESULTING IN HEAVY
RAINFALL. WITH SATURATED SOILS...HEAVY RAIN WILL LIKELY RESULT IN
TOTAL RUNOFF...BRINGING THE THREAT FOR FLASH FLOODING. THIS RUNOFF
WILL ALSO CAUSE RAPID RISES ON CREEKS...STREAMS AND RIVERS.

DAMAGING WINDS AND LARGE HAIL MAY ACCOMPANY THUNDERSTORMS THAT
DEVELOP IN THE UNSTABLE AIRMASS ASSOCIATED WITH THE WARM FRONT AND
COLD FRONT LATER TONIGHT. THERE WILL ALSO BE AN ISOLATED TORNADO
THREAT DURING THIS SAME TIME PERIOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

FUTURE FORECASTS INDICATE THAT A SERIES OF WEATHER SYSTEMS WILL
AFFECT THE REGION THROUGH AT LEAST THE MID PART OF NEXT WEEK...
RESULTING IN ADDITIONAL RAINFALL. THIS WILL KEEP THE FLOOD THREAT
HIGHLY ELEVATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 22, 11:42 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1242 AM EDT SAT APR 23 2011

OHZ034-035-230530-
AUGLAIZE OH-MERCER OH-
1242 AM EDT SAT APR 23 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER AND NORTHWESTERN
AUGLAIZE COUNTIES THROUGH 130 AM EDT...

AT 1236 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST
OF WABASH...MOVING EAST AT 60 MPH.

WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROCKFORD...CELINA AND
CRIDERSVILLE.

ALSO...WABASH...CHATTANOOGA...TAMA...NEPTUNE...MENDON...KOSSUTH AND
BUCKLAND ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4069 8445 4069 8423 4066 8422 4066 8411
      4065 8410 4065 8404 4046 8481 4073 8479
      4073 8446

The radar

The Northern Indiana radar (KIWX), 117 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Mercer

When
April 22, 11:55 PM EST to 11:59 PM EST
Where
Mercer County, 5 mi SW of Rockford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.629, -84.698

Hail, Mercer

When
April 23, 12:10 AM EST to 12:14 AM EST
Where
Mercer County, Mendon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.670, -84.520

Hail, Mercer

When
April 23, 12:55 AM EST to 12:59 AM EST
Where
Mercer County, Mendon
Measured
0.88 in hail
Reported by
County Official
Coordinates
40.670, -84.520

Heavy Rain, Brown

When
April 23, 2:03 AM EST to 3:03 AM EST
Where
Brown County, Mt Orab
Property damage
$1,000
Reported by
Public
Coordinates
39.050, -83.920

A creek was overflowing with water spilling into yards.

Flash Flood, Brown

When
April 23, 3:20 AM EST to 4:20 AM EST
Where
Brown County, Sardinia to 1.38 mi WSW of Sardinia
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.000, -83.800

High water was reported on multiple roadways due to heavy rainfall.

Heavy Rain, Highland

When
April 23, 4:35 AM EST to 5:35 AM EST
Where
Highland County, Buford
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.070, -83.850

High water was reported on one road due to heavy rainfall.

Heavy Rain, Hamilton

When
April 23, 4:59 AM EST to 6:00 AM EST
Where
Hamilton County, 2.94 mi ESE of Cincinnati
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.102, -84.500

A portion of Interstate 471 had high water on it due to heavy rainfall.

Heavy Rain, Scioto

When
April 23, 6:10 AM EST to 8:10 AM EST
Where
Scioto County, 0.86 mi WSW of Frederick
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.815, -82.785

High water was across Frederick Road due to heavy rainfall.

Heavy Rain, Scioto

When
April 23, 8:05 AM EST to 9:05 AM EST
Where
Scioto County, 3 mi E of Wheelersburg
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.730, -82.774

A creek was overflowing onto a county road.

Flash Flood, Adams

When
April 23, 8:35 AM EST to 10:35 AM EST
Where
Adams County, Blue Creek to 0.77 mi NNW of Blue Creek
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
38.770, -83.330

Emergency responders were called out for a vehicle stuck in high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290792, 290793, 290794, 294411, 294409, 294408, 294410, 294407, 294422, 294421.